Alabama, 2013

Hail in Alabama, June 30, 2013

June 30, 2013 · NWS HUN · 2 events in 2 counties and zones

Thunderstorms produced large hail in Danville in Morgan County and in West Point in Cullman County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Thunderstorms produced large hail in Danville in Morgan County and in West Point in Cullman County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 30, 5:40 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Jun 30, 5:40 PM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
640 PM CDT SUN JUN 30 2013

.UPDATE...
FOR 00Z TAFS

&&

.DISCUSSION...
/ISSUED 334 PM CDT SUN JUN 30 2013/
SOMEWHAT ACTIVE/UNSETTLED PATTERN XPCTED TO EVOLVE ACROSS THE CNTRL
TN VALLEY OVER THE UPCOMING WORK WEEK. FAIRLY STAGNANT UPPER TROUGH
AXIS CENTERED OVER THE OH VALLEY REGION WILL BE THE MAIN FOCUS MECH
AFFECTING THE LOCAL WX STARTING TONIGHT/MON. AT THE SFC...STALLED
FRONTAL BOUNDARY LOCATED FROM NRN GA SWWD INTO THE WRN GULF COAST
WILL ALSO REMAIN FAIRLY STAGNANT FOR AT LEAST A FEW DAYS BEFORE
DRIFTING BACK TO THE N ON WED AND WEAKENING. PERSISTENT FETCH OF
GULF MOISTURE INTO THE REGION COUPLED WITH AN UNSEASONABLY STRONG
TROUGH PATTERN ACROSS THE REGION LOOKS TO RESULT IN A NEAR TROPICAL
AIR MASS DEVELOPING ACROSS THE TN VALLEY AREA BY MID WEEK...GIVEN
AFTERNOON HIGHS PREDOM IN THE MID 80S COUPLED WITH DEW PTS CLIMBING
INTO THE LOWER/MID 60S. THIS AIR MASS THEN LOOKS TO BECOME MORE
ENTRENCHED ACROSS THE ERN GULF REGION GOING TOWARD THE END OF THE
WORK WEEK AS THE UPPER TROUGH AXIS RETROGRADES SLIGHTLY TO THE
W...WHILE THE SUBTROPICAL RIDGE PATTERN AT THE SFC STRENGTHENS
ACROSS THE SRN ATLANTIC BASIN. ABUNDANT MOISTURE/HIGH PW VALUES
SUGGEST THE POTENTIAL FOR MULTIPLE ROUNDS OF HEAVY RAINFALL...TO GO
ALONG WITH THE MORE TYPICAL GUSTY WINDS AND OCCASIONAL LIGHTNING.

IN THE SHORT TERM...SPORADIC/SCT CONVECTION ON AREA RADARS SHOULD
BEGIN TO DIMINISH THIS EVENING WITH THE LOSS OF DAYTIME HEATING.
CONVECTION MAY ALSO BE FORMING ALONG A BACKSIDE SFC TROUGH AXIS
STRETCHING FROM ERN TN SWWD TO S CNTRL MS...ALTHOUGH THIS ACTIVITY
SHOULD ALSO BEGIN TO WEAKEN AFTER SUNSET. RELATIVELY QUIET WX IS
THEN XPCTED FOR THE REMAINDER OF TONIGHT...WITH MORNING LOWS MON
TRENDING A FEW DEGREES BELOW SEASONAL VALUES. CURRENT DEW PTS
RANGING FROM THE UPPER 50S TO THE LOWER LOWER 60S SHOULD AID WITH
OVERNIGHT TEMPS FALLING A FEW DEGREES BELOW NORMAL. SCT CONVECTION
THEN LOOKS TO ONCE AGAIN DEVELOP DURING THE LATE MORNING HRS WITH
THE ONSET OF LATENT HEATING...COUPLED WITH ANY WEAK FORCING MECH
PROVIDED BY THE UPPER TROUGH PATTERN.

09

&&

.AVIATION...
FOR 00Z TAFS...
VICINITY SHOWER/THUNDERSTORM ACTIVITY REMAINS POSSIBLE INTO THE
EARLY EVENING...AS AN UPPER TROUGH MOVES ACROSS THE REGION.
CONVECTION SHOULD DIMINISH IN COVERAGE/INTENSITY DURING THE EVENING
AND OVERNIGHT AS NIGHT-TIME TEMPERATURES COOL. THERE IS A GOOD CHANCE
OF MVFR VISIBILITY (AND MAYBE CEILING) REDUCTIONS BEFORE DAYBREAK
MONDAY...WITH VFR WEATHER RETURNING BY 01/1500Z. ANOTHER UPPER
DISTURBANCE APPROACHING FROM THE NW WILL BRING MORE CONVECTION DURING
MONDAY AFTERNOON. FOR THIS ISSUANCE...WILL NOTE THIS AS VCTS FOR THE
LATTER PORTION OF THE TAF.

RSB

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jun 30, 11:11 AM CST, 7 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1211 PM CDT SUN JUN 30 2013

ALZ001>010-016-TNZ076-096-097-011100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1211 PM CDT SUN JUN 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

AN UPPER LEVEL SYSTEM DROPPING SOUTHWARD FROM THE GREAT LAKES WILL
PRODUCE ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS
THIS AFTERNOON AND EARLY THIS EVENING. OCCASIONAL LIGHTNING AND BRIEF
MODERATE TO HEAVY DOWNPOURS WILL OCCUR WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THE UPPER LEVEL SYSTEM WILL LINGER IN THE REGION HEADING INTO THE
REST OF THE WEEK. CHANCES FOR PRIMARILY AFTERNOON AND EVENING
THUNDERSTORMS WILL CONTINUE. THE POTENTIAL FOR HEAVY RAINFALL WILL
INCREASE NEARING THE END OF THE WEEK AS MOISTURE CONTINUES TO SURGE
NORTH FROM THE GULF OF MEXICO.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jun 30, 5:16 PM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
616 PM CDT SUN JUN 30 2013

ALZ016-302345-
CULLMAN AL-
616 PM CDT SUN JUN 30 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CULLMAN COUNTY UNTIL
645 PM CDT...

AT 615 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES NORTH OF SUMITON...MOVING NORTHEAST AT
15 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COLONY....BREMEN...ARKADELPHIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSSED.

&&

LAT...LON 3389 8701 3390 8710 3392 8708 3399 8715
      3399 8711 3403 8711 3413 8701 3397 8678
      3395 8679 3396 8682 3394 8682 3395 8684
      3393 8686 3394 8688 3392 8689 3391 8692
      3387 8693 3386 8699
TIME...MOT...LOC 2315Z 238DEG 12KT 3392 8706

SL.77
Special weather statement, Jun 30, 5:42 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
642 PM CDT SUN JUN 30 2013

ALZ016-010015-
CULLMAN AL-
642 PM CDT SUN JUN 30 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CULLMAN COUNTY UNTIL 715
PM CDT...

AT 640 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF GOOD HOPE...OR 13 MILES
SOUTHWEST OF CULLMAN...MOVING NORTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF PEAS...WIND GUSTS UP TO 50 MPH...AND HEAVY
RAINFALL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HANCEVILLE...GOOD HOPE...GARDEN CITY AND COLONY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSSED.

&&

LAT...LON 3401 8708 3423 8692 3405 8668 3406 8670
      3403 8670 3395 8683 3395 8685 3393 8686
      3394 8688 3392 8689 3391 8692 3390 8692
      3389 8692
TIME...MOT...LOC 2340Z 220DEG 10KT 3401 8695

SL.77
Special weather statement, Jun 30, 5:51 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
651 PM CDT SUN JUN 30 2013

TNZ096-010015-
LINCOLN TN-
651 PM CDT SUN JUN 30 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LINCOLN COUNTY UNTIL 715
PM CDT...

AT 650 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES WEST OF FAYETTEVILLE...MOVING EAST AT 15
MPH.

HAIL UP TO THE SIZE OF PEAS...WIND GUSTS UP TO 50 MPH...AND HEAVY
RAINFALL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FAYETTEVILLE...BOONSHILL...BELLEVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSSED.

&&

LAT...LON 3533 8654 3531 8653 3531 8651 3509 8645
      3510 8681 3521 8683 3524 8683 3526 8678
      3525 8675 3528 8671 3535 8653
TIME...MOT...LOC 2350Z 257DEG 14KT 3517 8674

SL.77
Special weather statement, Jun 30, 6:13 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
713 PM CDT SUN JUN 30 2013

TNZ076-096-010045-
MOORE TN-LINCOLN TN-
713 PM CDT SUN JUN 30 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MOORE AND CENTRAL LINCOLN
COUNTIES UNTIL 745 PM CDT...

AT 710 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FAYETTEVILLE...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FAYETTEVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSSED.

&&

LAT...LON 3534 8647 3532 8645 3532 8642 3533 8641
      3534 8641 3535 8640 3511 8633 3511 8669
      3526 8674 3528 8672 3536 8648
TIME...MOT...LOC 0010Z 257DEG 14KT 3520 8663

SL.77
Special weather statement, Jun 30, 6:20 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
720 PM CDT SUN JUN 30 2013

ALZ007-016-010045-
CULLMAN AL-MORGAN AL-
720 PM CDT SUN JUN 30 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CULLMAN AND
SOUTHWESTERN MORGAN COUNTIES UNTIL 745 PM CDT...

AT 715 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES WEST OF CULLMAN...MOVING NORTH AT 15 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FALKVILLE...SOUTH VINEMONT AND WEST POINT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSSED.

&&

LAT...LON 3414 8711 3442 8711 3436 8679 3410 8692
TIME...MOT...LOC 0015Z 192DEG 12KT 3420 8701

SL.77
Special weather statement, Jun 30, 6:35 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
735 PM CDT SUN JUN 30 2013

ALZ007-016-010100-
CULLMAN AL-MORGAN AL-
735 PM CDT SUN JUN 30 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CULLMAN AND
SOUTHWESTERN MORGAN COUNTIES UNTIL 800 PM CDT...

AT 732 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF CULLMAN...MOVING NORTH AT 15
MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HARTSELLE...FALKVILLE...SOUTH VINEMONT AND WEST POINT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSSED.

&&

LAT...LON 3417 8687 3421 8708 3448 8707 3442 8675
TIME...MOT...LOC 0032Z 192DEG 12KT 3425 8697

SL.77

The radar

The Northeast Alabama radar (KHTX), 111 km away, was scanning. The volume nearest the first event began at 00:42 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Cullman

When
June 30, 6:42 PM CST to 6:45 PM CST
Where
Cullman County, West Pt
Measured
0.88 in hail
Reported by
Public
Coordinates
34.230, -86.950

Hail up to nickel size was reported in West Point.

Hail, Morgan

When
June 30, 7:11 PM CST to 7:14 PM CST
Where
Morgan County, Danville
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
34.420, -87.080

Golf ball sized hail was reported in Danville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2013Every state in 2013This day in weather historyWarnings in Alabama, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 458962, 458963.